Prilosec And Other Heartburn Drugs May Increase Risk For Stomach Infections - O'Connor Acciani & Levy

Prilosec And Other Heartburn Drugs May Increase Risk For Stomach Infections

January 12, 2017 | By O'Connor Acciani & Levy
Prilosec And Other Heartburn Drugs May Increase Risk For Stomach Infections

Taking proton pump inhibitor (PPI) medications like Nexium and Prilosec may increase your risk of developing two severe gut infections, according to a new study published this month in the British Journal of Clinical Pharmacology. Researchers studied medical records from nearly 565,000 Scottish adults. They found that the more than 188,000 adults who were taking PPIs or H2 blockers like Zantac or Pepcid were four times more likely to develop a Campylobacter bacterial infection. Patients taking these medications were also 70 percent more likely to be diagnosed with C. difficile outside of a hospital and 42 percent more likely to be diagnosed in a hospital. Campylobacter and C. difficile can cause diarrhea and abdominal pain and more severe problems. Nearly 500,000 Americans were infected with C. difficile or Campylobacter bacteria in 2011 and 29,000 of the affected patients died within one month. This is not the first time consumers have been warned about the potential link between severe gut infections and PPIs and H2 blockers. In February 2012, the U.S. Food and Drug Administration (FDA) issued a drug safety communication warning the public about the possible link between PPIs and diarrhea associated with C. difficile bacteria. The FDA drug safety communication also said regulators were reviewing the risk of C. difficile-associated diarrhea in patients taking H2 blockers.

Criticisms Of The Study

Researchers who conducted the latest study believe these drugs may change the balance of good and bad bacteria in the gut, possibly making patients more susceptible to infections. However, these medications do not cause gut infections on their own, according to Dr. David Bernstein, a gastroenterologist who was not involved with the study. Most people who suffer C. difficile infections are already sick and on prolonged courses of antibiotics. Campylobacter infections are usually caused by eating contaminated food or raw or undercooked poultry. Still, Bernstein notes that doctors and patients should be aware that PPIs and H2 blockers might increase the risk of gut infections. If you suffered a gut infection or other severe side effect while taking Prilosec or another PPI medication, you may be able to file a lawsuit to obtain compensation from the drug manufacturer. Contact the defective drug lawyers at O’Connor, Acciani & Levy for a free, no obligation legal consultation. If you have a valid claim, we will work hard to obtain the compensation you deserve, including lost income, pain and suffering, and hospital expenses. We do not charge legal fees unless your claim has a favorable resolution, either through an out-of-court settlement or jury verdict.